Arizona, 2012

Dust Storm and High Wind in Arizona, March 6, 2012

March 6, 2012 · NWS FGZ · 3 events in 3 counties and zones

A low pressure over the Great Basin swept a strong cold front across Arizona. Strong to very strong winds developed ahead of the front and produced areas of blowing dust.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A low pressure over the Great Basin swept a strong cold front across Arizona. Strong to very strong winds developed ahead of the front and produced areas of blowing dust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Mar 6, 9:45 AM MST, 2 hours 45 minutes earlier.

Area forecast discussion, Mar 6, 9:45 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
945 AM MST TUE MAR 06 2012

.SYNOPSIS...A STORM SYSTEM WILL BRING STRONG SOUTHWEST WINDS TO MUCH
OF THE REGION TODAY...WITH MUCH COLDER TEMPERATURES AND A CHANCE OF
RAIN AND SNOW SHOWERS DEVELOPING ON WEDNESDAY. FAIR WEATHER AND
WARMER TEMPERATURES ARE EXPECTED LATER IN THE WEEK...AND OVER THE
WEEKEND.

&&

.DISCUSSION...A DEEP UPPER LOW IN THE FAR WESTERN GREAT BASIN WILL
CLOSE OFF OVER SOUTHERN UTAH TONIGHT...AND WILL THEN DRIFT ACROSS
ARIZONA WEDNESDAY. THIS SYSTEM IS MOISTURE-STARVED...BUT WILL HAVE
A DEEP COLD POOL ALOFT THAT SHOULD BE ABLE TO GENERATE INSTABILITY
SHOWERS. THE BIGGER STORY WITH THIS SYSTEM IS WIND...AND LOTS OF IT.
SOUTHWEST FLOW WILL INCREASE TODAY...WITH ADVISORY LEVEL WINDS IN
NEARLY ALL AREAS BY AFTERNOON. THESE WINDS WILL CONTINUE OVERNIGHT
OVER HIGHER TERRAIN AND LEE OF THE MOGOLLON RIM AND THE ADVISORY MAY
NEED TO BE EXTENDED FOR A FEW ZONES. FRONTAL PLACEMENT ON WEDNESDAY
WOULD STILL HAVE OUR EASTERN ZONES WITH ADVISORY LEVEL WINDS AS
WELL...WE WILL EXAMINE THIS IN THE AFTERNOON. THE OTHER STORY WILL
BE MUCH COLDER TEMPERATURES...WITH HIGH TEMPERATURES BARELY GETTING
PAST FREEZING IN THE HIGH COUNTRY ON WEDNESDAY. TO MAKE A LONG STORY
SHORT...WIND...AS WELL AS COLD AND SHOWERY WEATHER...IS ON THE WAY.
CURRENT FORECASTS COVER THIS WELL...AND NO UPDATES ARE NEEDED THIS
MORNING.

&&

.AVIATION...FOR THE 18Z PACKAGE....MAINLY VFR CONDITIONS THROUGH
03-06Z...THEN RAIN AND SNOW SHOWERS WITH SNOW LEVELS LOWERING
RAPIDLY TO AROUND 4000 FEET. AREAS MVFR AND LOCAL IFR CONDITIONS
DEVELOPING ACROSS NWRN AZ AND SPREADING EASTWARD. WINDS
SW20-30G40-45KT. WINDS EXPECTED TO CONTINUE OVERNIGHT...DECREASING
GRADUALLY AFTER 12-18Z. AVIATION DISCUSSION NOT UPDATED FOR
AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...

WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM MST THIS EVENING
FOR AZZ004>017-039-040-104>117-139-140.

WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 9 PM MST THIS
EVENING FOR AZZ018-037-038-118-137-138.

RED FLAG WARNING FROM NOON TODAY TO 6 PM MST THIS EVENING FOR
AZZ118-137 BELOW 5000 FEET.

&&

PUBLIC.........PETERSON
AVIATION.......DJO

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Mar 6, 3:40 AM MST, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 AM MST TUE MAR 6 2012

AZZ004>018-037>040-070730-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
340 AM MST TUE MAR 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A STORM SYSTEM WILL DIVE SOUTHEAST FROM THE PACIFIC NORTHWEST
PRODUCING STRONG AND GUSTY SOUTHWEST WINDS THIS AFTERNOON AND
EVENING. A WIND ADVISORY IS IN EFFECT FOR EXPECTED WIND GUSTS OF
40 TO 55 MPH. BLOWING DUST MAY ALSO DEVELOP OVER THE VALLEYS OF
NORTHEAST ARIZONA...INCLUDING THE LITTLE COLORADO RIVER VALLEY. IN
ADDITION...LOW RELATIVE HUMIDITIES IN COMBINATION WITH GUSTY WINDS
HAVE PROMPTED THE ISSUANCE OF A RED FLAG WARNING ACROSS THE LOWER
ELEVATIONS OF YAVAPAI AND NORTHERN GILA COUNTIES TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FOR EARLY WEDNESDAY INTO THURSDAY...THE CHANCE FOR RAIN AND SNOW
SHOWERS WILL INCREASE AS THE STORM SHIFTS EASTWARD ACROSS THE
STATE. DAYTIME HIGHS FOR WEDNESDAY MAY BE AROUND 25 DEGREES
COOLER THAN THE WARMER THAN NORMAL TEMPERATURES RECENTLY
EXPERIENCED. FAIR AND WARMER WEATHER IS ANTICIPATED TO RETURN
FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Little Colorado River Valley in Coconino County

When
March 6, 12:30 PM MST to 6:00 PM MST
Where
Little Colorado River Valley in Coconino County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.620, -111.045 (the zone’s center; the record gives no point)

The Arizona Department of Transportation wind sensor at Two Guns along Interstate 40 reported wind gust around 58 MPH or higher for around two hours and sustained winds of 30 MPH or higher for about 6 hours. The peak wind gust was 65 MPH. Wupatki National Monument had a peak wind gust of 63 MPH.

Dust Storm, Chinle Valley

When
March 6, 1:00 PM MST to 7:00 PM MST
Where
Chinle Valley forecast zone
Reported by
Trained Spotter
Coordinates
35.398, -109.905 (the zone’s center; the record gives no point)

Blowing dust was reported in Many Farms. The visibility was about 120 yards and below 50 yards at times. The Police Department in Chinle reported poor visibility in blowing dust all day. At least one employee had to stop on the road while driving to work because of the blowing dust. The wind was estimated to be 40 to 50 MPH with gusts to 60 MPH. Employees at a hotel in Kayenta reported 1/2 mile visibility in dust with estimated gusts to 70 MPH.

High Wind, Marble Canyon and Glen Canyon

When
March 6, 1:00 PM MST to 3:30 PM MST
Where
Marble Canyon and Glen Canyon forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

The House Rock RAWS reported wind gusts of 58 MPH or higher for several hours during the afternoon. The peak wind gust was 69 MPH.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372191, 372176, 372180.